Hail, Cass
- When
- June 18, 11:10 AM CST to 11:12 AM CST
- Where
- Cass County, 4.25 mi NNW of Hackensack
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.990, -94.520
As high pressure departed the region on the 18th, a warm front lifted across the region. A few isolated thunderstorms developed around midday in association with the warm front and produced some marginally severe hail in a few locations, but were otherwise unremarkable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
As high pressure departed the region on the 18th, a warm front lifted across the region. A few isolated thunderstorms developed around midday in association with the warm front and produced some marginally severe hail in a few locations, but were otherwise unremarkable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 18, 5:46 AM CST, 5 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
646 AM CDT Sat Jun 18 2022
.DISCUSSION...(Today through Friday)
Issued at 328 AM CDT Sat Jun 18 2022
Summary: mostly dry conditions are expected this weekend, but a well-
advertised heatwave is on track to develop across the Northland for
Sunday and Monday. Chances of showers and isolated thunderstorms
will pepper the weekend into Monday night.
Quiet conditions will continue through the morning hours today,
thanks to a large area of high pressure that is situated over
western Ontario Canada. Synoptically, the Northland is located under
a very high-amplitude upper-level ridge of an omega block pattern.
The ridge, along with southerly return flow around the high pressure
system, will support strong warm air advection later today into
Sunday along the nose of a low-level jet. This will bring our hot
conditions for Sunday and Monday. Before the warm-up occurs, 850-700
mb layer warm air advection will support increasing chances of
showers and isolated thunderstorms in a few rounds: 1) this
afternoon across east-central Minnesota into northwest Wisconsin,
and 2) across the MN Arrowhead south into northwest Wisconsin Sunday
morning. Strong to severe storms are not anticipated, but there will
be most-unstable CAPE values ranging between 500 to 1000 J/kg along
the warm air advection wing.
The WAA will then bring the hottest conditions so far this year to
the Northland, with high temperatures warming into the 80s to lower
90s Sunday, and into the lower to middle 90s Monday. Dew points into
the 60s will also help make it feel muggy, resulting in heat
indicies between 90 to 105 degrees. Confidence is very high in these
anomalously high temps/heat indicies, given the NAEFS 850 mb
temperature climatological percentiles showing values >99 percent of
climatology for Sunday through Monday. Needless to say, Sunday and
Monday will feel pretty gross outside. Regarding the Twin Ports,
cooler onshore flow off Lake Superior helped keep hot temperatures
at bay last Tuesday. However, this time, winds will be from the
south to southwest, which usually helps to keep the lake breeze at
bay, so it will be hot, even along Lake Superior. If you're looking
for solace from the heat, the southerly flow will keep temperatures
coolest along the North Shore, but even Grand Marais could warm into
the upper 70s Monday. Additionally, overnight low temperatures over
north-central Minnesota could cool only into the middle to upper
70s, so that might put some additional stress on folks in our
western area. It's certainly possible to see not just daily record
highs broken Sunday and Monday, but also some daily record warm low
temperatures Sunday night and Monday night. Make sure you're
prepared for the upcoming heat!
Eventually, the upper-level ridge will slowly shift off to the east,
bringing an upper-level trough across the Intermountain West states
and into the Upper Midwest. A leading mid-level shortwave, and an
attendant cold front, will lead to increasing chances of showers and
thunderstorms late Monday into Tuesday. There may be some strong to
severe storms Monday evening along the cold front, but uncertainty
remains on the coverage of the activity. With this forecast package,
the Storm Prediction Center has introduced a Marginal Risk of severe
storms for Day 3 (Monday). The upper-level flow becomes more zonal
Tuesday through Saturday, with periodic chances of showers and
thunderstorms, especially for the latter half of the week.
Temperatures will remain above normal through the rest of the week,
but won't be as warm as Sunday and Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 645 AM CDT Sat Jun 18 2022
A weak shortwave embedded within a broader upper level trough will
bring clouds and a few light showers to INL this morning. As this
feature spreads southeast today, isolated showers and possibly a
thunderstorm may develop and impact the other terminals. Expect
VFR conditions through the period, except possibly brief
visibility restrictions if a shower or storm passes over a
terminal. Wind speeds will increase from the southeast today in
response to high pressure moving east. Strong warm air advection
aloft tonight will create LLWS at all terminals after sunset.
&&
.MARINE...
Issued at 328 AM CDT Sat Jun 18 2022
Northeast winds are expected to continue across western Lake
Superior today through the evening hours. Winds along the head of
the lake should strengthen, with magnitudes of around 15 to 20
knots, with lighter speeds elsewhere. Wind gusts of 20 to 25 knots
are possible for a time this afternoon and early evening. For this,
we have issued a Small Craft Advisory for the southwestern most two
zones, including the Twin Ports. Winds elsewhere across the Lake
will range between 10 to 15 knots. A warm front will make its way
eastward later today into Sunday, which could spark off some showers
and isolated thunderstorms Sunday morning, although chances are low.
Strong to severe storms are not expected. East to southeast winds
will develop for Sunday, generally between 5 to 10 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 64 49 84 64 / 20 30 0 10
INL 76 57 91 72 / 30 0 10 20
BRD 82 66 96 77 / 30 0 0 10
HYR 76 57 86 70 / 30 30 0 10
ASX 66 50 85 68 / 10 10 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.
MN...Beach Hazards Statement through this evening for MNZ037.
LS...Small Craft Advisory from noon today to 10 PM CDT this evening
for LSZ144-145.
&&
DISCUSSION...JTS
AVIATION...JDS
MARINE...JTSHazardous Weather Outlook...UPDATED National Weather Service Duluth MN 1010 AM CDT Sat Jun 18 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191515- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1010 AM CDT Sat Jun 18 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will move east-southeastward over northern Minnesota this afternoon and, if they hold together, will move into northwest Wisconsin this evening. The storms are not expected to be severe. The strongest storms will be capable of frequent cloud-to-ground lightning, pea-size hail, brief heavy rainfall, and wind gusts to 40 mph. Strong northeast winds will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periodic chance for thunderstorms from Sunday into next week over portions of the Northland. A few storms may become strong to severe on Monday. Hot and muggy conditions are expected Sunday and Monday with high temperatures in the upper 80s to middle and middle 90s and dew points in the 60s to near 70 degrees. Heat index values in the middle 90s to around 100 degrees are expected over central and north-central Minnesota Sunday, and middle 90s to 105 degrees on Monday across the Northland. A Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-191515- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1010 AM CDT Sat Jun 18 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Gusty northeasterly winds to 25 knots at the head of Lake Superior will create hazardous conditions for small craft. A Small Craft Advisory is in effect through early evening. There is a chance of thunderstorms late this afternoon through this evening. Occasional cloud-to-water lightning, brief heavy rain which may reduce visibility to less than 1 mile, small hail, and wind gusts to 35 knots are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Monday afternoon through early Tuesday morning and again Thursday afternoon into next weekend. A few storms on Monday may be strong to severe. Breezy west to southwesterly winds are possible on Tuesday, which may create conditions hazardous for small craft. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
1201 PM CDT Sat Jun 18 2022
MNZ025-181715-
North Cass MN-
1201 PM CDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of west central Cass
County through 1215 PM CDT...
At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hackensack, or near Walker, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hackensack around 1205 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4717 9436 4690 9427 4689 9464 4696 9467
4707 9467
TIME...MOT...LOC 1701Z 256DEG 19KT 4700 9457
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HuyckThe Duluth radar (KDLH), 176 km away, was scanning. The volume nearest the first event began at 17:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041190, 1041191.